Alabama, 2006

Lightning Strike in Alabama, July 16, 2006

July 16, 2006 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 2:15 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 2:15 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CDT SUN JUL 16 2006

.SHORT TERM...LARGE UPPER HIGH PRESSURE DOMINATES MOST OF THE
COUNTRY...EXCEPT OVER THE SOUTHEAST STATES WHERE A TROUGH IS MOVING
SOUTH ALONG THE EASTERN PERIPHERY. THIS TROUGH IS ALSO REFLECTED IN
THE LOW LEVELS...INCLUDING THE SURFACE PRESSURE FIELDS...WHICH
EXTENDS FROM THE CAROLINA COAST ACROSS CENTRAL ALABAMA. THE TROUGH
WILL CONTINUE TO MIGRATE SLOWLY SOUTH AND THE GFS DEVELOPS A WEAK
AREA OF LOW PRESSURE ACROSS THE FORECAST AREA THIS AFTERNOON. THESE
FEATURES...COMBINED WITH ABOVE NORMAL ATMOSPHERIC MOISTURE...WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP AGAIN TODAY.
A FEW STORMS SHOULD REMAIN INTO THE EVENING HOURS AS THE TROUGH
NEARS. KMOB AND KEVX RADARS DETECTING ISOLATED SHOWERS BEGINNING TO
REDEVELOP OVER THE COASTAL WATERS. THIS PRECIPITATION WILL EXPAND IN
COVERAGE OFFSHORE EARLY THIS MORNING...AND DEVELOP INLAND THROUGHOUT
THE DAY. HOT TEMPERATURES AGAIN THIS AFTERNOON WITH HIGHS REACHING
THE LOW TO MID 90S...WITH HEAT INDEX VALUES IN THE LOW 100S. /22

&&

.LONG TERM...(MONDAY THROUGH SATURDAY). THE WEAK LOW OVER THE CWFA
...POSITIONED ALONG OR NEAR A WEAK FRONTAL BOUNDARY STALLED ACROSS
THE SE CONUS AND CENTRAL GULF STATES...FILLS AND DRIFTS WEST ALONG
THE WEAKENING BOUNDARY THROUGH MIDWEEK. ALOFT WEAK MIDLEVEL FORCING
IS NOTED BOTH MON AND TUE BY THE GFS AND NAM MAINLY IN THE FORM OF A
SHEAR ZONE FROM THE H5 TROF LIFTING OFF TO THE NE. WITH THIS AND
BETTER MOISTURE CONVERGENCE NEAR THE EXISTING SFC BOUNDARY BETTER
RAIN CHANCES CAN BE EXPECTED FOR MUCH OF THE CWFA THROUGH MIDWEEK.
ALTHOUGH THE CURRENT MAVMOS DEPICTS LIKELY POPS FOR MOST SOUTHERN
SECTIONS OF THE CWFA ON MON WILL OPT TO LEAN TOWARDS THE SLIGHTLY
LOWER MET GUIDANCE FOR NOW. WILL CONTINUE TO USE THE CURRENT MEX
GUIDANCE FOR TEMPS THROUGH THE PD. /32

&&

.MARINE...SURFACE TROUGH EXTENDING FROM THE CAROLINA COAST ACROSS
CENTRAL ALABAMA WILL MOVE CLOSER TO THE COAST TODAY. THIS WILL BRING
A MORE WESTERLY COMPONENT TO THE WIND FLOW TODAY AND MONDAY. THE LOW
WILL GRADUALLY MOVE TOWARD THE SOUTHERN PLAINS BY MIDWEEK AS A RIDGE
OF HIGH PRESSURE RESUMES CONTROL ACROSS THE SOUTHEAST STATES. A
LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW SHOULD THEN RESUME BY
MIDWEEK. /22

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  76  92  76 /  50  30  50  30
PENSACOLA   93  77  90  77 /  50  30  40  30
DESTIN      92  80  90  79 /  50  30  40  30
EVERGREEN   95  73  94  73 /  40  30  40  30
WAYNESBORO  96  73  98  74 /  40  30  40  30
CAMDEN      97  75  96  75 /  30  20  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 16, 4:10 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SUN JUL 16 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
510 AM CDT SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF A WEAK
FRONTAL BOUNDARY THAT WILL MOVE FROM CENTRAL ALABAMA INTO THE
NORTHERN PORTIONS OF THE OUTLOOK AREA. THE COMBINATION OF INCREASING
INSTABILITY AND A WEAK DISTURBANCE MOVING SOUTHWEST ACROSS THE AREA
WILL FAVOR ISOLATED STRONG TO SEVERE THUNDERSTORMS. ONCE THE
STRONGER STORMS DEVELOP...THEY WILL MOVE SOUTH TOWARD THE COAST AT
10 TO 15 MPH.

THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND HAIL UP TO PENNY
SIZE. IN ADDITION...VERY HEAVY RAINS WITH LOCAL RAINFALL AMOUNTS
BETWEEN 2 AND 3 INCHES IN A SHORT PERIOD OF TIME AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL LIKELY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY INLAND DURING
THE AFTERNOON AND EARLY EVENING HOURS...AND ALONG THE COAST AND
OFFSHORE WATERS OVERNIGHT AND DURING THE MORNING.

THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ONLY ON AN ISOLATED BASES...MAINLY DURING THE AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
July 16, 8:30 AM CST
Where
Baldwin County, Elberta
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

An eleven year old boy was struck and killed by lightning while watering his animals near Elberta. Witnesses said there was only one cloud in the sky and the sun was shining when the boy was hit. He was likely hit by the first strike from the storm. He had a water hose in his hand when he was struck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Baldwin2006-07-1611MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519422.